I have been on Enbrel for five months and am all of a sudden losing a lot of weight. I wanted to ask folks on-line if this has ever happened to them. I am not more active but I have suddenly lost ten pounds in 3 weeks and have no appetite. I have diabetes and have had to reduce insulin by ten percent. I did gain about 25 pounds over the last three years when I couldn't work anymore. Fifteen of those pounds were gained last year. I also started CPAP therapy in February for sleep apnea. I have alot of thoracic spurring on Xray and have only recently been able to take a deep breath.
I am not convinced that this weightloss is unhealthy but I wanted to find out what folks thought of it. Thanks.
Posted By: Winston
Re: Sudden weightloss on Enbrel - 09/13/16 09:37 PM
Enbrel didn't have any impact on my weight or appetite, and weight loss is not a side effect that I've ever read about. Perhaps this is just a case of your body returning to something like normal?
Posted By: sdot
Re: Sudden weightloss on Enbrel - 09/14/16 11:46 AM
I know I lost a lot of weight before I started my biologic and then since I have been on it I'm like a horse devouring everything and put on a lot of that weight back.
Posted By: theyoungestmuse
Re: Sudden weightloss on Enbrel - 09/17/16 05:28 PM
Soooo, I ended up in ER. Dehydrated and high urinary ketones(45). I had lost six pounds in 7 days,2.5 pounds in one day. So no it wasn't a healthy(per se) weight loss. ER doc wasn't very helpful.
I had always had bathroom issues after Enbrel shots but now it is somewhat chronic, That coupled with the fact that I can't eat much caused me to dehydrate very fast. They gave me IV fluids and morphine oddly enough. Either because of my hands or because of palpitations. I do have diabetes and am on insulin so high ketones are significant even though my bloodsugar was 190 when i arrived and 117 when I checked out. I had also been having fever.
So I have 3 appointments in the next thirty days(is that not enough to make you feel like a hypochondriac?) But I do have theories. It could be colitis brought on by Enbrel or it could be something that is a little harder to suss out. I am worried that it might be too much serotonin(serotonin syndrome). Enbrel's affect on the gut I have read is to reduce the elimination of serotonin from the body(all over the web). So if you are on meds that increase serotonin(Trazodone,tramadol) you could end up with too much serotonin and have the symptoms that I had.
I skipped my Trazodone last night and had a hard time sleeping. I used melatonin instead. I had taken my Enbrel shot six hours before I went to ER so I am okay without tramadol for now.
I am interested in anyones thoughts. I also want folks to know that this can happen and doctors are not always knowledgeable about what can happen with this group of drugs.
The big question for me is going to be do I take next weeks Enbrel shot? I have six days to make up my mind.
Posted By: SouthernMoss
Re: Sudden weightloss on Enbrel - 09/19/16 05:29 PM
Sounds like you have some serious issues going on, especially with your diabetes. I presume it is type 1 diabetes? I have a friend with a particularly severe type of type 1 diabetes (she calls it brittle diabetes) and when she starts having issues, things go downhill very quickly.
I have not heard of seratonin syndrome. I will have to do some reading.
With everything you have going on, it sounds like it may take a while to get everything figured out.
Can you email or call your rheumatologist and ask him/her about whether to continue Enbrel while you are trying to determine the root cause(s) of your problems?
Posted By: theyoungestmuse
Re: Sudden weightloss on Enbrel - 09/20/16 02:51 PM
Thanks Southern Moss. I have emailed everybody. I am doing better, it can take some time to get back to normal after serotonin surges like this.
I am in an area where doctors couldn't diagnose a splinter in someones butt.(No really) They tend to think it is a mental health issue because of the way it presents. Luckily I have a therapist who has had patients who have gone through it and I was a health professional at one point in time.
I have decided to go through with my shot on Friday, however I am going to take only half of it this time. There is an antihistamine that is prescription called cyproheptadine that can help prevent this from happening again. I may need to try it for sleep instead of or in addition to a small dose of trazodone. But one thing is for sure, I cannot do tramadol for pain anymore. My hands will just have to hurt for now(I see another prednisone burst in my future) But the Enbrel helps my low back so I don't want to give up too easily.
So I lost 11 pounds. Not so bad. Strangely I could swear that somewhere on this forum I saw someone with cyproheptadine on their treatment protocol. I had wondered when I saw it why they were taking it and I wonder if it was to prevent this syndrome. It shows up in rheumatological patients more I think because of the prevalence of tramadol use with antidepressants and biologicals.
But thank you for asking. My pulse has normalized and I haven't lost weight in 2 days so I am doing better.
Oh and I should say this, I have a genetic tendency to accumulate serotonin so this does not mean it will happen to everyone. I did genome testing and both I and my sister are double COMT which means we are high serotonin and low dopamine. Okay I will put my inner nerd back where she belongs.
Posted By: SouthernMoss
Re: Sudden weightloss on Enbrel - 09/20/16 04:35 PM
I'm glad you are doing better. Let us know what the doctors say.
Posted By: Jean55
Re: Sudden weightloss on Enbrel - 10/03/16 02:31 PM
I have been on Enbrel for 6+ years. Take 2 25mg injections per week. Never lost weight because of the drug. I am though going to talk to Dr about using something different because I feel the Enbrel is not as effective anymore. Cannot take NSAIDs anymore because of the effects on liver and kidneys. It is disheartening to have pain and fatigue everyday. I do get steriod shots every so often. Dr. gave me Tramadol for pain too but I find it makes me nauseated.
Posted By: cindyd
Re: Sudden weightloss on Enbrel - 10/03/16 02:57 PM
If the Tramadol makes you nauseated, then ask him for something different. You have to speak up, when something isn't working. The dr. doesn't know what is going on, if you don't speak up! You are the only one, who is in charge of your body.